Thunderstorm Wind, Ohio
- When
- July 17, 11:17 PM CST
- Where
- Ohio County, 2.97 mi NNE of Beaver Dam
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.440, -86.860
A barn blew over, and trees blew down.
A mesoscale convective system moved from southeastern Missouri into western Kentucky during the late evening hours of July 17th. A combination of modest instability and shear (1500 J/kg MLCAPE; 30 knots effective shear) along with the dynamics of the MCS itself helped to sustain convection well after sunset as the system approached the Natcher Parkway.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A mesoscale convective system moved from southeastern Missouri into western Kentucky during the late evening hours of July 17th. A combination of modest instability and shear (1500 J/kg MLCAPE; 30 knots effective shear) along with the dynamics of the MCS itself helped to sustain convection well after sunset as the system approached the Natcher Parkway. In addition to heavy rainfall and lightning, a few reports of wind damage were observed in Ohio County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 17, 7:42 PM CST, 3 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 942 PM EDT Sun Jul 17 2022 .Forecast Update... Issued at 940 PM EDT Sun Jul 17 2022 Radar this evening shows areas of scattered showers around the area with an isolated thunderstorm moving through central KY. This particular cell has put down heavy rain in areas that need it with radar estimates ranging from a third of an inch to some areas potentially seeing upwards of an inch or more. KYMesonet has generally printed less than half an inch where this cell had moved over so far this evening. Mesoanalysis over the Ohio Valley shows about 500-1500J/kg of MUCAPE over the bulk of southern IN/central KY with the exception of west- southwester KY (including Logan County) where there is around 2000J/kg of MUCAPE. There is also a 25-35kt LLJ working across the area helping to add some additional lift with the ongoing showers and embedded thunder. Overall the going forecast and PoPs look good as the challenge remains when will we get more shower and thunderstorm activity. Current Hi-res model seem to be very aggressive with the convective complex working out of southeastern, MO. Some of the current runs want to bring this complex through central KY overnight between 07-10z. Given that the best instability is to the southeast of the current complex, the trend would be for the strongest convective to move towards the best instability. With an axis of 2.00" plus PWATs across the Ohio Valley this evening, any showers or storms will have the potential for heavy rain and localized flooding being the main threat. && .Short Term...(This evening through Monday) Issued at 305 PM EDT Sun Jul 17 2022 ...Widespread Showers and Scattered Storms through Monday... A surface frontal boundary stretching from the TX Panhandle to central IN to Cape Cod is providing a focus region for the development of showers and thunderstorms with PW values exceeding 2 inches across central KY and southern IN. North of I-64, thunderstorms from southern IN this morning have contributed enough cloud cover to stabilize things, effectively limiting convective potential. Where there has been less dense cloud cover (across south central KY) enough destabilization has taken place to allow for scattered convection, with a few rumbles of thunder embedded within heavy showers at this hour. Latest mesoanalysis depicts an axis of elevated instability (MUCAPE > 2000 J/kg) along and south of the Cumberland Parkway, which is where the greatest chance for a few stronger storms with heavy rain, lightning, and gusty winds would be expected as we head into the evening hours tonight. As we head through tonight into tomorrow morning, the aforementioned surface boundary will gradually slide south and east, with the axis of greatest moisture content overspreading more of central KY as it does so. Multiple waves of showers with embedded thunder are expected, gradually ending across southern IN after sunrise tomorrow. While a few severe wind gusts cannot be ruled out, the greatest weather hazard by far over the next 36 hours will be isolated flash flooding brought on by training of heavier showers and thunderstorms. Given the dry antecedent conditions, any potential flooding will be highly localized, with little more than nuisance flooding expected across most areas. With the high amounts of moisture in place, expect temperatures to remain mild overnight with lows only falling into the upper 60s and lower 70s. Temperatures tomorrow afternoon will likewise be held in check, only reaching the low-to-mid 80s. Expect a gradual clearing trend from NW to SE tomorrow afternoon and evening as drier air slowly moves across the region. High-res guidance depicts that convection will be more scattered in nature tomorrow afternoon, with the greatest focus expected along and south of the BG/W KY Parkway. .Long Term...(Monday night through Sunday) Issued at 234 PM EDT Sun Jul 17 2022 Showers and isolated storms will gradually move southeast out of the region Monday night and give way to drier conditions by Tuesday morning as upper level ridging begins nudging in from the west. Temperatures will gradually increase going into Wednesday, which will likely be one of our hottest days of the week as highs climb into the mid 90s at many locations. Dewpoints also look to be uncomfortably high (low/mid 70s), and when taking into account expected high temperatures, we could see some areas reach heat advisory level heat indices (105 F) Wednesday afternoon, particularly west of I-65. A weak frontal boundary looks to also push through late Wednesday afternoon into the evening hours. Some models initiate convection along or ahead of the boundary, others stay dry. The biggest hindrance to any convective potential Wednesday afternoon/evening is the strength of a potentially stout cap between 800-700mb. Will have to watch how models handle the capping in future runs since the environment would support a low-end severe threat if storms formed. We should remain in mostly dry NW flow aloft from Thursday into the first part of the weekend, but upper level ridging out west will begin to shift eastward and result in a gradual increase in temperatures for our region. Highs by Saturday will likely be back into the mid 90s for many areas. && .Aviation...(00Z TAF Issuance) Issued at 750 PM EDT Sun Jul 17 2022 Main challenge for the TAF cycle will be timing of showers and any embedded thunderstorms as well as low MVFR to IFR CIG overnight into tomorrow morning as a surface boundary approaches and crosses the region tomorrow. Radar is showing light to a few moderate showers across central KY and southern IN this evening. There have even been a few embedded thunderstorms. These will continue to be off and on through the evening and into the overnight. Hi-res models continue to struggle on timing, location and even intensity of any thunderstorm activity overnight. The current thought is some of these models are a little aggressive, none the less, have gone with a few tempo groups to best time when some of these storms are possible at the various TAF sites. As the boundary gets closer, CIG will drop to MVFR levels. Some of the guidance continues to show a brief period of IFR CIG but there remains low confidence so for now have left this out for tomorrow morning. Expect MVFR condition through the day with showers and possible embedded thunderstorms with the showers diminishing in the afternoon and clouds breaking and CIG lifting late afternoon into the evening tomorrow. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...BTN Short Term...CSG Long Term...DM Aviation...BTN
Hazardous Weather Outlook National Weather Service Louisville KY 330 PM EDT Sun Jul 17 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-181930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 330 PM EDT Sun Jul 17 2022 /230 PM CDT Sun Jul 17 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Widespread showers and scattered thunderstorms are expected this evening and overnight tonight. The main threats will be heavy rainfall and lightning. Isolated strong storms are possible this afternoon and evening, with the greatest potential expected across south central Kentucky. Where heavy downpours persist for an extended period of time, localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms on Monday could produce heavy rainfall, possibly resulting in localized flooding, especially anywhere that heavy rain occurs repeatedly. Temperatures in the mid 90s and high humidity on Wednesday could result in heat index values over 100 degrees. Should storms form Wednesday afternoon or evening, a few of them could be strong with gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of heavy rainfall, flooding, or severe weather. GENERAL STORM MOTION OF THE DAY: Thunderstorms tonight will move to the east at 30 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. CSG/DM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1133 PM EDT SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLOOD 3 NNW ELIZABETHTOWN 37.74N 85.89W
07/17/2022 HARDIN KY LAW ENFORCEMENT
MINOR URBAN FLOODING IN A SPOT THAT FLOODS
EASILY.
&&
13Special Weather Statement
National Weather Service Louisville KY
1201 AM CDT Mon Jul 18 2022
KYZ023-026-180530-
Hancock KY-Ohio KY-
1201 AM CDT Mon Jul 18 2022
...Strong thunderstorms will impact portions of Hancock and Ohio
Counties through 1230 AM CDT...
At 1201 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Owensboro to near Weir. Movement was east
at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hawesville and Tell City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3747 8712 3763 8695 3767 8682 3771 8687
3780 8682 3784 8691 3790 8692 3789 8699
3790 8699 3799 8680 3789 8673 3790 8664
3779 8668 3759 8662 3736 8668 3731 8676
3733 8681 3721 8690 3736 8703 3734 8714
TIME...MOT...LOC 0501Z 247DEG 41KT 3780 8710 3717 8725
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RASThe Ft Campbell radar (KHPX), 87 km away, was scanning. The volume nearest the first event began at 05:17 UTC.
2 thunderstorm wind. Local standard time, as filed.
A barn blew over, and trees blew down.
Trees were down near the intersection of West 7th Street and Ridgecrest Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046292, 1046293.